FDA Issues Warning on Anesthesia Drug
Droperidol, used for nausea, linked to 18 heart-related deaths
THURSDAY, Dec. 6, 2001 (HealthDayNews) -- A tranquilizer often used to quell nausea caused by anesthesia has raised concerns among health officials that it can cause potentially deadly heart trouble even at very low doses.
The Food and Drug Administration issued a warning on the drug, droperidol, yesterday, saying it has been linked to 18 heart-related deaths. The agency is urging doctors who prescribe the drug to watch for heart rhythm changes in their patients and to consider other drugs in people at risk of these conditions.
The agency has also told Illinois-based Akorn Pharmaceuticals, which makes droperidol, to add a "black box" to its warning label highlighting the drug's cardiac risks. Such warnings are the most stringent the FDA can order.
In addition, the drug maker has agreed to send letters to doctors, pharmacists and other health care workers reminding them of the heart risks of droperidol.
Droperidol's label already advises that it may cause sudden cardiac death at doses above 25 milligrams -- or 10 times its recommended dose -- in patients vulnerable to faulty heart rhythms. At such high amounts, the drug, which is also used to treat mania and agitation, slows the heart's ability to recharge itself between beats, the FDA says. That problem, called QT prolongation, can lead to a sometimes deadly heartbeat irregularity known as torsades de pointes (TdP), according to the FDA.
Dr. Cynthia McCormick, the FDA official in charge of anesthesia drugs, says the agency decided to issue the latest warning after learning of adverse reactions and deaths at much lower amounts, including 0.25 mg, or one-tenth the recommended strength.
"It was previously thought that these kinds of events would only occur at high doses, and that has not borne out," she says.
McCormick says there have been between 100 and 180 reports worldwide of cardiovascular complications linked to droperidol since 1970. Of those, 20 involved TdP, six of which proved fatal. In all, the drug has been linked to 18 deaths, with the most recent occurring in the last year.
Droperidol sales were stopped in Britain at the end of March over concerns about QT delay. McCormick says her agency is still evaluating the safety of the drug, and hasn't made a decision about whether to pull it off the market.
Although the FDA notice is meant to encourage doctors to use alternative medications in patients with heart rhythm anomalies, McCormick acknowledges that identifying these people isn't always easy.
"The label does allude to some evaluation for high-risk patients, but that's not necessarily going to screen out everybody. Without having a prior history of rhythm disturbances, patients still may be susceptible," she says.
The FDA warning caught anesthesiologists by surprise.
Dr. Robert Stoelting, president of the Anesthesia Patient Safety Foundation, says that in 30 years of using the drug, he wasn't aware of its link to heart rhythm problems.
"I do not believe this new 'warning' is well known in the anesthesia community, and it may subsequently influence the selection of droperidol as an [anti-nausea drug]," Stoelting says.
However, he adds, most anesthesiologists use the drug in relatively low doses, mostly 2.5 mg, and rarely give more than 5 mg.
"I have never heard of any total droperidol dose used an by anesthesiologist that even approached 25 mg," he says.
Dr. Bruce Cullen, vice president for scientific affairs at the American Society of Anesthesiologists, says the warning changes his view of the drug.
"It does give me cause for concern. I'm convinced that the problem may be real," says Cullen, chief of anesthesiology at Harborview Medical Center in Seattle.
But Cullen adds that droperidol is far less commonly used now than it was in the 1970s and 1980s, and doctors have many alternatives.
Officials at Akorn could not be reached for comment.
What To Do
People with questions about droperidol can call the manufacturer, Akorn, at (888) 519-8384.